Alert archive / Nebraska / Red Flag Warnings in 2025

Red Flag Warning 19, NWS North Platte, NE

April 20, 202524 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Apr 20, 2025, 1:26 PM MDT for 24 counties in Nebraska. It took effect at Apr 21, 2025, 12:00 PM MDT. It was in force for 8 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 20, 2025, 1:26 PM MDT (19:26 UTC)
In effect from
Apr 21, 2025, 12:00 PM MDT
Expired
Apr 21, 2025, 8:00 PM MDT
In force
8 hr
Issued by
NWS North Platte, NE
All 24 counties

Arthur County, NE, Blaine County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 37 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 1:15 PM MDTTSTM WND GST 592 Wnw Bingham, NE
Apr 21, 3:00 PM MDTTSTM WND GST 628 Ne Johnstown, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.4 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2025-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2025-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS83 KLBF 201926
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
226 PM CDT Sun Apr 20 2025

...CRITICAL FIRE WEATHER CONDITIONS LIKELY MONDAY...

NEZ204-206-209-210-219-211000-
/O.NEW.KLBF.FW.W.0019.250421T1800Z-250422T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Loup Rivers Basin-Frenchman Basin-Loess Plains-
226 PM CDT Sun Apr 20 2025 /126 PM MDT Sun Apr 20 2025/

...RED FLAG WARNING IN EFFECT FROM 1 PM CDT /NOON MDT/ TO 9 PM
CDT /8 PM MDT/ MONDAY FOR LOW RELATIVE HUMIDITY AND GUSTY WINDS 
FOR MOST OF WESTERN AND NORTH CENTRAL NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for low relative humidity and gusty winds, which is 
in effect from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/ Monday.

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather 
  Zone 209 Loup Rivers Basin, Fire Weather Zone 210 Frenchman 
  Basin and Fire Weather Zone 219 Loess Plains.

* TIMING...Monday afternoon through mid evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. Some
  gusty erratic winds are possible over the western Sandhills
  Monday afternoon in the vicinity of elevated rain showers.
  Little to no rain is expected with these showers.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...Up to 77.

* LIGHTNING...None expected. 

* IMPACTS...Any fires which may develop have a high probability to
  spread and be difficult to control. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
292 
WWUS83 KLBF 210712
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
212 AM CDT Mon Apr 21 2025

...CRITICAL FIRE WEATHER CONDITIONS LIKELY MONDAY...

NEZ204-206-209-210-219-212300-
/O.CON.KLBF.FW.W.0019.250421T1800Z-250422T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Loup Rivers Basin-Frenchman Basin-Loess Plains-
212 AM CDT Mon Apr 21 2025 /112 AM MDT Mon Apr 21 2025/

...RED FLAG WARNING REMAINS IN EFFECT FROM 1 PM CDT /NOON MDT/
THIS AFTERNOON TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR LOW
RELATIVE HUMIDITY AND GUSTY WINDS FOR MOST OF WESTERN AND NORTH 
CENTRAL NEBRASKA...

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather 
  Zone 209 Loup Rivers Basin, Fire Weather Zone 210 Frenchman 
  Basin and Fire Weather Zone 219 Loess Plains.

* TIMING...Monday afternoon through mid evening.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. Gusty
  and erratic winds are possible across the Panhandle and
  Sandhills this afternoon and evening in vicinity of elevated
  rain showers. Little to no rain is expected from these showers. 

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...Up to 78.

* LIGHTNING...Not expected.

* IMPACTS...Any fires which may develop have a high probability 
  to spread and be difficult to control.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
290 
WWUS83 KLBF 220155
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
855 PM CDT Mon Apr 21 2025

NEZ204-206-209-210-219-220300-
/O.EXP.KLBF.FW.W.0019.000000T0000Z-250422T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Loup Rivers Basin-Frenchman Basin-Loess Plains-
855 PM CDT Mon Apr 21 2025 /755 PM MDT Mon Apr 21 2025/

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT /8 PM MDT/ THIS
EVENING FOR MOST OF WESTERN AND NORTH CENTRAL NEBRASKA...

Winds have diminished across western and north central Nebraska 
and critical fire weather conditions are no longer a threat. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 20, 11:25 AM MDT, 2 hours 1 minute earlier. Its key messages:

  • Precipitation chances for Sunday continue to dwindle (< 25%) as the main disturbances tracking through the area appears likely to remain well east of the local area.
  • Elevated to near-critical fire weather conditions are expected each day Monday and Tuesday due to the combination of above normal temperatures, dry air, and breezy winds.
  • Greater precipitation chances arrive Monday night into early Tuesday (40-60%) and again Tuesday night through Thursday (70- 90%) with wetting rains appearing probable (50%+).|
Area forecast discussion, Apr 20, 11:25 AM MDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service North Platte NE
1225 PM CDT Sun Apr 20 2025

.KEY MESSAGES...

- Precipitation chances for Sunday continue to dwindle (< 25%)
  as the main disturbances tracking through the area appears
  likely to remain well east of the local area.

- Elevated to near-critical fire weather conditions are expected each
  day Monday and Tuesday due to the combination of above normal
  temperatures, dry air, and breezy winds.

- Greater precipitation chances arrive Monday night into early
  Tuesday (40-60%) and again Tuesday night through Thursday (70-
  90%) with wetting rains appearing probable (50%+).|

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 354 AM CDT Sun Apr 20 2025

Early this morning, a broad shield of high level cloud cover will
advancing north from the Southern Plains and into eastern Nebraska.
A tandem of mid-level disturbances were tracking through the area
and helping promote southerly moisture advection though moisture
will be shunted east of the local area which will greatly inhibit if
not prevent appreciable precipitation chances across central and
western Nebraska. Broad high pressure was centered over northern
Michigan with ongoing rain and thunderstorms across Oklahoma and
Texas associated with one of the previously mentioned disturbances.

For today, an mid-level trough tracking through the region will be
driven by both prominent northern and southern stream shortwaves.
The former of these is in closer proximity to western Nebraska and
the associated trough axis will gradually shift into the area with
dry air working in behind this feature. The latter of these systems
is helping drive rain and thunderstorms across the Southern Plains
and will become the dominant of the two systems through the day
time. Strengthening upper-level dynamics including divergence aloft
within the right entrance region of 100+ knot h25 jet, strengthening
height falls, and strong DCVA will support deepening low pressure to
our east. On the leading edge of this, strong southerly flow will
promote rapid moisture advection with a quick increase to 150% of
normal PWAT values towards midday Sunday. Further west, however,
general northwesterly flow in the mid-levels will keep the
atmospheric profile on the drier side where PWATs are likely to
remain less than 0.50". This along with stronger low and mid-level
forcing remaining to the east will keep most if not all
precipitation chances outside the local forecast area. Many
deterministic solutions depict no measurable rainfall in the area
with the surface low progged to track near if not immediately east
of I-35. Will maintain a very small sliver of Slight Chance (< 25%)
PoPs along our eastern borders but even this seems overdone. Where
the brunt of this precipitation occurs across eastern Nebraska,
temperatures may struggle to climb much. Being a dry to mostly dry
forecast, did boost afternoon highs slightly for today with most
locations reaching the upper 50s into the 60s. These values are near
to slightly below normal for mid to late April. What precipitation
chances materialize for central Nebraska should quickly depart to
the east leaving dry conditions by late afternoon. For tonight, did
increase forecast lows as well. Expecting values to fall into the
30s which is near normal for this time of year.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 354 AM CDT Sun Apr 20 2025

As troughing lifts north and east into the Great Lakes region
Monday, mid-level heights will quickly fill in. Clear skies early in
the day will gradually fill in as the next mid-level disturbance
moves onto the Northern Plains through the day. While most upper-
level dynamics will be focused north of Nebraska, another modest low
pressure tracking into South Dakota will drag a surface trough and
trailing cool front later in the day to western Nebraska. Ahead of
this, strengthening southwesterly flow off the surface will drive a
wedge of dry air in from the Desert Southwest. This incoming dry air
should help keep precipitation chances at bay through the day but
also promote fire weather concerns of which details regarding this
can be found in the accompanying Fire Weather discussion.
Eventually, a Pacific cool front will overtake the surface trough
and introduce a slight uptick in moisture quality. The forecast
trend has been to delay onset of precipitation chances by 3-6 hours.
Precipitation chances will remain limited Monday afternoon/evening,
generally 20-40%. Later on, as the cool front interacts with the
stronger southerly flow containing richer moisture content thanks to
a better fetch from the Gulf, rain and even a few thunderstorms will
become possible across our far east. It's this area where PoPs are
maximized in the 50-60% range with some mention of thunder. MUCAPE
values should approach 500 j/kg and be enough to promote the mention
of thunderstorms but fall well short of being concerned for any
strong or severe threat. The latest Day 2 Outlook from the Storm
Prediction Center suggests similar thinking with respect to thunder
but displays no severe outlook in the region. With the stronger
southwesterly flow which is a favorable mixing wind, afternoon highs
should safely climb into the 70s and even make a run at 80F for a
few locations south of Interstate 80. As the frontal boundary clears
the area, precipitation will quickly follow and exit prior to
sunrise on Tuesday. The lingering cloud and limiting precipitation
potential should hold overnight lows in the upper 30s to lower 40s
in the east while clearing skies and westerly downsloping winds
should allow for cooler conditions to the west where forecast lows
will fall into the low to middle 30s. No Frost Headlines are
expected as we have yet to reach the median last frost dates in
local climatology.

Tuesday through Thursday...a more active period is set to affect
much of the region and this will include increased precipitation
potential including the likelihood of wetting QPF. A stout mid-level
low will develop along the US/Canadian border with fairly zonal flow
setting up across much of the CONUS by late Tuesday. Later on, the
next disturbance will dive south along the West Coast with
broadening southwesterly flow setting up across the Desert Southwest
through the Central Plains. This will again introduce moisture
advection into the are and set the stage for a wet 24 to 48 hour
stretch of the forecast. A modest low pressure system will set up
along the Front Range with a warm front settled across Kansas.
Eventually this front will lift north into Nebraska and the steady
southerly flow into this front will allow for a prolonged period of
rain and thunderstorms. Ensemble guidance is in good agreement in
painting 50%+ probabilities of seeing QPF exceed 0.50" for late
Wednesday into Thursday. This jives with the latest NBM guidance
that suggests Wednesday night into Thursday being the most active
window for precipitation. Instability appears to again be
insufficient to support any strong or severe thunderstorms but
should allow for some general thunderstorms locally. Latest EPS/GEFS
mean values range from 0.25-0.50" across all 26 counties in the
North Platte CWA with some locally higher amounts possible. Even
looking at each ensemble suite's 75th Percentile output exceeds that
by appreciable amounts so potential exists and appears to be nominal
for a fairly widespread wetting rain event. Temperatures during the
day will be safely warm enough to preclude wintry weather but
overnight temperatures, as they currently are forecast, may support
at least a mix of wet snowflakes at times though impacts appear
unlikely. Daytime temperatures will reach the 60s and 70s with
overnight temperatures largely in the upper 30s and 40s.

Friday and beyond...with expansive southwesterly flow across much of
the central CONUS, an active weather pattern appears likely to
continue through the extended forecast period. This is largely due
to an influx of richer moisture and persistent mid-level
perturbations tracking through the flow aloft. Timing any of the
greater precipitation windows at this range is low confidence but
overall thinking is that precipitation potential, perhaps daily
occurrences, appears probable. This thinking closely matches the
latest 8-14 raw forecast from the NAEFS ensemble which highlights
above normal temperatures and above normal precipitation.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1221 PM CDT Sun Apr 20 2025

VFR conditions will continue across all of north central Nebraska
through Monday morning. Winds remain at or below 10 knots with
mostly sunny skies. Any light rain showers today will remain east of
both terminals before completely pushing into eastern Nebraska.

&&

.FIRE WEATHER...
Issued at 354 AM CDT Sun Apr 20 2025

Elevated to near-critical fire weather concerns will exist today
through Tuesday for much of western and north central Nebraska.

Sunday...near seasonable temperatures and incoming dry air on the
backside of a deepening low pressure across eastern Kansas and
support afternoon humidity minimums falling into the teens to low
20s. While a deep low pressure system will be in the region, a lack
of stronger high pressure to the northwest will limit wind potential
due to the lack of a stronger pressure gradient. Latest NBM
probabilistic guidance suggests the far western Sandhills as the
best potential for seeing wind gusts exceed 25 mph. It's worth
noting though that this outlook of inclusive for the whole day and
short-term high resolution guidance suggests the strongest of these
wind gusts will arrive late in the day, well beyond peak heating and
the lowest humidity. Because of this, do believe that the threat for
Red Flag Warning criteria being met today is quite low.

Monday...perhaps the day of greatest concern across the region. As
surface low pressure shifts west to east across South Dakota, a
surface trough and Pacific cool front will move into the area by
late day. Ahead of this, enhanced southwest flow with dry air
originating across the Desert Southwest will promote well above
normal temperatures and low afternoon humidity. Daytime highs will
climb into the 70s to near 80F, or roughly 10 to 15F above normal
for mid to late April. Do anticipate afternoon humidity minimums to
fall into the low teens across the southwest to around 20 percent
for northern through north central Nebraska. The latest HREF
ensemble paints increased probabilities of seeing > 25 mph gusts
colocated with < 20% minimum humidity during the afternoon. This
favors areas west of Highway 83 during the mid to late afternoon.
Forecast soundings, even from the more pessimistic NAM, suggests
deep mixing up to ~3km AGL under clear to mostly clear skies. The
greatest question becomes how strong wind gusts actually become. NBM
guidance paints > 80% probabilities of seeing 25 mph gusts or
stronger, but this quickly drops when querying gusts > 35 mph with
probabilities falling below 20% for most locations. On top of that,
late day precipitation potential casts some doubt on expanse and/or
duration of greatest fire weather concerns. Will need to closely
monitor this for potential headlines should confidence in greater
wind gusts and duration materialize.

Tuesday and beyond...following the departure of precipitation
chances early in the morning, another mostly dry daytime with near
to slightly above normal temperatures is expected. Northwesterly
flow in the wake of the Pacific cool front will be gusty at times
but winds will be marginal around 25 mph at their strongest. Day
over day, probabilities of seeing > 25 mph gusts actually fall
considerably for Tuesday with NBM output generally in the 40 to 80%
range for western Nebraska. Will continue to advertise elevated to
near-critical conditions though but increasing precipitation chances
late in the evening heading through the middle of the week should
spell at least an end to fire weather concerns through the remainder
of the week.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Kulik
FIRE WEATHER...NMJ
Hazardous weather outlook, Apr 20, 10:00 AM MDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1100 AM CDT Sun Apr 20 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-211600-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1100 AM CDT Sun Apr 20 2025 /1000 AM MDT Sun Apr 20 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated to near critical fire weather conditions are possible
Monday and Tuesday due to a combination of warm temperatures, low
relative humidity, and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Nebraska, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.